When would a patient with an edema have an increased volume of distribution (Vd)?
A. If the patient was taking an anionic drug B. If the patient was taking a hydrophobic drug C. If the patient was taking a hydrophilic drug D. If an edema always causes an increase in Vd E. If an edema always causes an decrease in Vd
The answer to this is letter C. There are some people who are not too familiar with hydrophilic drugs. This type of drugs usually stays in the blood until the extra fluid becomes eliminated. This is usually eliminated through renal extraction.
This explains why there is an increase in the volume distribution. Since this soluble in water, this is not absorbed by the rest of the body. Rather, this is going to be excreted. The best option is for the patient to take hydrophobic drugs so that the volume will become higher.
The patient is taking hydrophilic drugs. Hydrophilic drugs is drugs soluble in water. Highly soluble in water is easy for the drugs to excrete not absorb. The patient must take drugs higly hydrophobic so that vol of distribution is high
The patient was taking a hydrophillic drug. with the onset of edema, more plasma fluid would enter the interstitial spaces. this increases the volume of distribution of a hydrophillic drug that was only confined to the plasma